Tennessee, 2005

Strong Wind in Tennessee, May 3, 2005

May 3, 2005 · NWS MRX · 1 event in 1 county or zone

Strong winds developed in Cleveland producing a mile and a half swath of damage beginning at Euclid Avenue and ending around Craigmiles Street. Utility lines were downed and a structure at the corner of Euclid and Ninth streets sustained major damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Strong winds developed in Cleveland producing a mile and a half swath of damage beginning at Euclid Avenue and ending around Craigmiles Street. Utility lines were downed and a structure at the corner of Euclid and Ninth streets sustained major damage. Cinder blocks fell on vehicles at Bradley County Emergency Medical Service East damaging them.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 3, 2:35 PM EST, 5 hours 25 minutes earlier.

Area forecast discussion, May 3, 2:35 PM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 PM EDT TUE MAY 3 2005

.SHORT TERM...
HIGH PRESSURE STILL TRYING TO SETTLE INTO REGION.  LOOKING LIKE
ANOTHER ROUND OF FROST POSSIBLE...WITH BEST CHANCES IN THE NORTHERN
SECTIONS.  ALL MODELS ARE RUNNING SFC DEW POINTS TOO HIGH RIGHT NOW
AND SOURCE REGION FOR AREA...NW-NE...OVERNIGHT SHOULD NOT PUMP IN
ANY HIGHER DEW POINTS.  SO WILL KNOCK DOWN TD/S ACROSS ENTIRE AREA
THROUGH WEDNESDAY.  THIS WILL ALSO ALLOW MIN TEMPS TO BE A LITTLE
COOLER AND ALLOW FROST AGAIN IN MANY AREAS THAT HAD IT LAST NIGHT.

WONDERING ABOUT MID LEVEL CLOUDS FROM THIS MORNING REFORMING.
MODELS SHOW BEST CHANCES OVER MOUNTAINS TO EAST...SO THINKING A
LITTLE LESS OF A CHANCE OF FROST THERE EVEN THOUGH HIGH ELEVATION.

FOR THE MOST PART TEMP AND WIND GRIDS HAVE NEEDED FEW CHANGES.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...MODELS IN POOR
AGREEMENT WITH TRACK THE OF NEXT SYSTEM PROGGED INTO THE REGION ON
THURSDAY INTO THURSDAY NIGHT.  FOR NOW...WILL CONTINUE WITH A
COMPROMISE SOLUTION WHICH PLACES THE BEST CHANCE OF SHOWERS ALONG
OUR EASTERN MOUNTAINS AND LOWER POPS TO THE WEST.  SYSTEM MOVES OUT
ON FRIDAY AS A STRONG RIDGE OF HIGH PRESSURE BUILDS IN FOR THE
WEEKEND FOR DRY CONDITIONS AND WARMING TEMPERATURES.  MODEL AND RUN
TO RUN CONSISTENCY CONTINUE TO BE A PROBLEM WITH THE HANDLING OF THE
WEATHER SYSTEM PROGGED INTO THE THE AREA AROUND THE MONDAY/TUESDAY
TIME FRAME.  CONFIDENCE IS LOW WITH THE HANDLING OF THIS SYSTEM SO
FOR NOW WILL KEEP POPS LOW AND CONFINE PRECIP CHANCES TO TUESDAY.

&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             42  70  47  69 /  10  10  10  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  41  67  44  67 /  10  10  10  30
OAK RIDGE, TN                       40  66  44  67 /  10  10  10  20
TRI CITIES AIRPORT, TN              35  64  40  65 /  10  10  10  30

&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

GM/MJB
Hazardous weather outlook, May 3, 2:35 AM EST, 17 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 AM EDT TUE MAY 3 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-040900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
335 AM EDT (235 AM CDT) TUE MAY 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

NO HAZARDOUS WEATHER IS EXPECTED FOR WEDNESDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DH

In the hours before

Special weather statement, May 3, 2:38 PM EST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
338 PM EDT TUE MAY 3 2005

.HIGH PRESSURE WILL CONTINUE ACROSS THE TENNESSEE VALLEY AND SOUTHERN
APPALACHIANS TONIGHT PRODUCING MOSTLY CLEAR SKY AND LIGHT WINDS.  AS
A RESULT...TEMPERATURES WILL FALL INTO THE 30S OVER MOST LOCATIONS
OVERNIGHT.  AREAS OF FROST ARE LIKELY EARLY WEDNESDAY
MORNING...ESPECIALLY IN SHELTERED VALLEYS AND LOW LYING AREAS.

TNZ012>018-035-041-043>047-072-074-VAZ001-002-005-006-008-041300-
BLOUNT SMOKY MOUNTAINS TN-CAMPBELL TN-CLAIBORNE TN-
COCKE SMOKY MOUNTAINS TN-HANCOCK TN-HAWKINS TN-JOHNSON TN-LEE VA-
MORGAN TN-NORTHWEST CARTER TN-RUSSELL VA-SCOTT VA-SCOTT TN-
SEVIER SMOKY MOUNTAINS TN-SOUTHEAST CARTER TN-SOUTHEAST GREENE TN-
SULLIVAN TN-UNICOI TN-WASHINGTON VA-WASHINGTON TN-WISE VA-
INCLUDING THE CITIES OF...ABINGDON...BRISTOL TN...BRISTOL VA...
ELIZABETHTON...ERWIN...GATE CITY...GATLINBURG...JOHNSON CITY...
JONESVILLE...KINGSPORT...LA FOLLETTE...LEBANON...MOUNTAIN CITY...
NORTON...ONEIDA...ROGERSVILLE...SNEEDVILLE...WARTBURG AND WISE
338 PM EDT TUE MAY 3 2005

...AREAS OF FROST LIKELY AGAIN EARLY WEDNESDAY MORNING...
MOSTLY CLEAR SKY AND LIGHT WINDS WILL ALLOW TEMPERATURES TO DROP INTO
THE 30S ACROSS MOST LOCATIONS BY EARLY WEDNESDAY MORNING.  AREAS OF
FROST ARE LIKELY ACROSS THE NORTHERN CUMBERLAND PLATEAU...THE EAST
TENNESSEE MOUNTAINS...NORTHERN TENNESSEE VALLEY AND SOUTHWEST
VIRGINIA....ESPECIALLY IN SHELTERED VALLEYS.

ANY OUTSIDE PLANTS SUSCEPTIBLE TO FROST DAMAGE WILL NEED TO BE
BROUGHT INDOORS OR PROTECTED WITH MULCH OR PLASTIC.  FROST GROWERS
AND NURSERY OWNERS ARE ADVISED TO MAKE PREPARATIONS TODAY TO PROTECT
OUTSIDE PLANTS FROM FROST DAMAGE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Bradley

When
May 3, 8:00 PM EST to 9:00 PM EST
Where
Bradley forecast zone
Measured
65 kt (75 mph) estimated gust
Property damage
$70,000
Reported by
NEWSPAPER
Coordinates
35.154, -84.860 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451038.